Ask a doctor

Drooping Left Eyebrow After 10 Units of Botox to Forehead - How Should I Proceed? (photo)

Two weeks ago, I had 10 units of Botox injected to my forehead and 5 units beside my eyes for crows feet. This was my 3rd time getting Botox, but 1st time with this doctor. Since the last injections, I have had drooping of my left eyelid, which I have never noticed before. I have to make an effort to fully raise the eyelid and once I blink it droops again. Based on this picture, are eyedrops or a touch-up likely to help me? I am hesitant to see this Dr. again or have more injections.

Doctor Answers (5)

Drooping Brow after Botox?

+1
Thank you for the picture.

You are either experiencing eye-LID droop or eye-BROW droop.  It is difficult to assess from this picture, but you likely have eye-BROW drop.  I would return to your injecting physician for a complete exam to determine which of the two you have, because eye-LID droop may be treated with certain eye-drops and typically does not last as long as eye-BROW droop...

Eye-LID droop can happen if the Botox was injected too close to your eyelid-elevating muscle, the levator palpebral superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop.  This typically lasts 1-2 months but can last as long as the full dose of Botox (3-4 months).  It can be treated with Apraclonidine eye drops that may raise your eyelid up to 2mm.  Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

Eye-BROW droop can also happen (and may appear like bunching of the upper eyelid mimicking eyelid droop sometimes); this happens from the Botox being injected too low on the brow or the patient receiving too much Botox. Too high an effective dose to the brow is commonly due to the naturally weakened forehead muscles with age (that require less Botox to be paralyzed) or overlapping treatments of Botox (i.e. getting Botox treatments too frequently resulting in overlapping effects).  Note: Apraclonidine eye-drops are unlikely to help with eye-BROW droop.

Regardless of brow or lid droop, it WILL get better.

I would encourage you to seek the services of an experienced physician injector. I think the key lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.

Good luck.


Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Droopy lid after Botox

+1

I do think the eye drops will help your eye look better while the effects of the Botox become weaker

Julio Garcia, MD
Las Vegas Plastic Surgeon
4.0 out of 5 stars 6 reviews

Eyelid droop with botox in forehead

+1

Depending on where the botox on the forehead was injected, the eyelid may have come down with the eyebrow or by itself. The forehead muscle being relaxed would explain the first situation and the Botox diffusing into the levator muscle of the upper eyelid would explain the latter. If it is the latter then Iopidine might be prescribed by a doctor for you to place the drops in your eye to help lift the eyelid a little. If it is the forehead, then possibly, depending on your exam, you might benefit by treating the glabella and more units in the outer eyebrow tail to help lift the eyebrow. See an experienced Botox physician, preferably a dermatologist or plastic surgeon, but you should see the doctor who injected you to ask the questions you raised.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

You might also like...

Drooping eyebrow from Botox

+1

Your Botox experiences are a good example that anyone can inject neurotoxins but doing it safely and correctly requires a comprehensive understanding of functional anatomy to maximize outcomes. Each patient needs to be thoroughly assessed and have a specific treatment plan developed based on patient desires and a comprehensive aesthetic evaluation. It is as much an art as it is a science. And there is no substitute for experience.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Drooping Brow after Forehead Botox

+1

Although seemingly everyone appears to inject Botox and filles these days, clearly that should not be the case. Getting great Botox results depends as much on using fresh, undiluted Botox in sufficient strength as it is in placing it in exact locations based on a thorough knowledge of facial anatomy in producing facial expressions. 

As we age our brows gradually lose their arch, flatten and then sag producing a seeming upper lid skin excess. This is often masked by forceful upward pull of the Frontalis muscles of the forehead. Injecting Botox within 2 fingers of the brow is SURE to weaken the lower portion of the Frontalis muscle which keeps the brow up resulting in a sleepy (or medically speaking a luetic appearance ).  It appears your Botox injector may not have appreciated just how much this portion of the muscle, now weakened temporarily with botox, was to keeping the brow in pace. You need to give it 3-4 months t the most and the brw will go up as the muscle regans is innervation. 

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 66 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.